Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Lubbock, TX

June 15, 2017Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 15, 2017, 4:08 PM CDT for Hockley County, Lamb County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 4:08 PM CDT (21:08 UTC)
Expired
Jun 15, 2017, 6:00 PM CDT
In force
112 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 59 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS54 KLUB 152108
FFWLUB
TXC219-279-152300-
/O.NEW.KLUB.FF.W.0005.170615T2108Z-170615T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
408 PM CDT THU JUN 15 2017

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  North central Hockley County in northwestern Texas...
  Southwestern Lamb County in northwestern Texas...

* Until 600 PM CDT

* At 404 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Extremely heavy rain was 
  falling in this area with rainfall rates as much as 6 inches or 
  more per hour. RADAR estimates already 2 to 3 inches of rain has 
  fallen over this area. Flash flooding is expected to begin 
  shortly. Farm to market road 54 near and west of Littlefield and 
  south of Sudan is expected to be near the heaviest rain and 
  potential worst flooding.  

* Some locations that will experience flooding include...
  Littlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3395 10229 3377 10226 3379 10255 3393 10256

$$

RMCQUEEN
2 follow-up statements
441 
WGUS74 KLUB 152131
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
431 PM CDT THU JUN 15 2017

TXC219-279-152300-
/O.CON.KLUB.FF.W.0005.000000T0000Z-170615T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lamb TX-
431 PM CDT THU JUN 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL HOCKLEY AND SOUTH CENTRAL LAMB COUNTIES...

At 429 PM CDT, Doppler radar indicated thunderstorms edging to the 
east. Heavy rain remained near and east of Littlefield, but the rain 
was diminishing west of Littlefield. Areas of runoff and flooding 
are expected to continue, even after the rainfall has ended. 

Some locations that will experience flooding include...
Littlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3379 10251 3391 10243 3393 10229 3377 10226

$$

RMCQUEEN
623 
WGUS74 KLUB 152148
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
448 PM CDT THU JUN 15 2017

TXC219-279-152158-
/O.CAN.KLUB.FF.W.0005.000000T0000Z-170615T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lamb TX-
448 PM CDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL HOCKLEY AND SOUTH
CENTRAL LAMB COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3379 10251 3391 10243 3393 10229 3377 10226

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:13 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 15, 3:13 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 PM CDT Thu Jun 15 2017

.DISCUSSION...
Severe thunderstorms are the immediate concern this afternoon
shifting to heat Friday and Saturday.

Hi-res models have handled the initial thunderstorm development
pretty well giving to confidence to evolution this afternoon and
evening. Convective initiation has been along the surface trough
with better low level moisture downstream per surface dew point
temperatures in the low to mid 60s and MLCAPE values of 3000-4500
J/kg generally east of I-27. Impinging mid level speed max is
strong enough to produce 0-6 km bulk shear. This combo should lead
to some supercellular structure. A severe watch has already been
issued. It doesn't appear at this point that these storms will
organize into a broad MCS, so will keep precip chances in the
chance category.

After this evening, heat becomes the story. The subtropical upper
high centered over Mexico is still progged to amplify over the
western CONUS and become centered over AZ and NM by the end of the
weekend. The evolution of 500 mb heights don't tell the whole
story with progged 1000-500 mb thicknesses and 850/700 mb
temperatures better indicators of the heat that should expand
eastward over the forecast area. MOS has decreased its highs for
Friday, although not really certain why, and they are now a
decided outlier. Have discounted and run to the higher end of
model blend at this time. It will be warmer still on Saturday with
MOS in line with other guidance. This will put the counties on the
Caprock decidedly in Heat Advisory criteria, and with high
confidence have decided to pull the trigger and issue this
product well in advance.

A pretty healthy cold front is still expected to move through the
forecast area Sunday with timing now favoring it clearing before
noon. This should knock highs back to seasonal norms for Sunday
with a lingering effect into Monday. Focus for convection Sunday
afternoon is thus now expected to be south of the forecast area
with warm mid level temps the other major negative factor toward
precipitation.

Finally, model projections of thicknesses and mid level
temperatures suggest temperatures returning to widespread triple-
digit highs Wednesday and Thursday. Have trended above model blend
and a touch above MOS numbers which in turn are well above climo.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ021>024-
027>030-033>036-039>042.

&&

07
Hazardous weather outlook, Jun 15, 3:52 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
352 PM CDT Thu Jun 15 2017

TXZ021>044-162100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move to the southeast across the
South Plains and Rolling Plains this afternoon and evening. Some
storms will become severe with hail up to 3 inches in diameter and
wind gusts in excess of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat advisory has been issued for Saturday for areas on the
Caprock, generally along and west of a Silverton to Post line, for
high temperatures of 105-109 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSevere Thunderstorm WarningLUBKent50 min
Jun 14, 7:49 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall41 min
Jun 14, 11:21 PM CDTSpecial Weather StatementLUBHale24 min
Jun 15, 2:41 PM CDTHeat AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more53 hr
Jun 15, 3:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb32 min
Jun 15, 3:58 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 4:16 PM CDTAreal Flood AdvisoryLUBHockley89 min
Jun 15, 4:22 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall38 min
Jun 15, 4:26 PM CDTSevere Thunderstorm WarningLUBHockley34 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningLUBLubbock28 min
Jun 15, 4:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall36 min
Jun 15, 4:57 PM CDTAreal Flood WarningLUBHockley, Lynn, Terry2 hr
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry33 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn31 min
Jun 15, 5:14 PM CDTAreal Flood AdvisoryLUBLubbock91 min
Jun 15, 5:21 PM CDTSevere Thunderstorm WarningLUBLynn, Terry24 min
Jun 15, 5:25 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock35 min
Jun 15, 5:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall33 min
Jun 15, 5:35 PM CDTSevere Thunderstorm WarningLUBChildress, Hall40 min
Jun 15, 5:40 PM CDTSevere Thunderstorm WarningLUBLynn, Terry35 min
Jun 15, 5:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Garza35 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningLUBHall47 min
Jun 15, 6:06 PM CDTAreal Flood WarningLUBChildress, Hall114 min
Jun 15, 6:10 PM CDTSevere Thunderstorm WarningLUBChildress, Hall35 min
Jun 15, 6:11 PM CDTSevere Thunderstorm WarningLUBLynn34 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley47 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.